Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 270, NWS Denver/Boulder, CO

August 6, 2018Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 6, 2018, 3:55 PM MDT for Weld County, Colorado. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2018, 3:55 PM MDT (21:55 UTC)
Expired
Aug 6, 2018, 4:30 PM MDT
In force
35 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 25 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 6, 2:37 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 573 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
573 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
855 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

199 
WUUS55 KBOU 062155
SVRBOU
COC123-062230-
/O.NEW.KBOU.SV.W.0270.180806T2155Z-180806T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
355 PM MDT MON AUG 6 2018

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Northwestern Weld County in northeastern Colorado...

* Until 430 PM MDT.

* At 354 PM MDT, a severe thunderstorm was located near Natural Fort,
  or 11 miles southwest of Cheyenne, moving east at 30 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. Hail damage to 
           vehicles is expected.

* Locations impacted include...
  Carr, Rockport and Natural Fort. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4100 10452 4079 10468 4089 10494 4100 10494
TIME...MOT...LOC 2154Z 292DEG 26KT 4100 10492 

HAIL...1.00IN
WIND...70MPH
 
$$

MEIER
1 follow-up statement
664 
WWUS55 KBOU 062217
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
417 PM MDT MON AUG 6 2018

COC123-062230-
/O.CON.KBOU.SV.W.0270.000000T0000Z-180806T2230Z/
Weld CO-
417 PM MDT MON AUG 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR NORTHWESTERN WELD COUNTY...

At 416 PM MDT, a severe thunderstorm was located 4 miles northeast of
Rockport, or 14 miles south of Cheyenne, moving east at 30 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. Hail damage to vehicles is 
         expected.

Locations impacted include...
Rockport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4100 10452 4079 10468 4088 10483 4100 10480
TIME...MOT...LOC 2216Z 292DEG 26KT 4094 10472 

HAIL...1.00IN
WIND...70MPH
 
$$

MEIER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:05 PM MDT, 50 minutes earlier.

Area forecast discussion, Aug 6, 3:05 PM MDT, 50 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
305 PM MDT Mon Aug 6 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 300 PM MDT Mon Aug 6 2018

Another day of severe weather. Tail end of a stg zonal zonal jet
to our north and a moist east-sely low-level post frontal flow
places nenr Colorado in a favorable position for severe weather.
Bndry layer has warm sufficiently in the past couple of hours to
support deep convection, esply along the Palmer Divide and up
along the Cheyenne Ridge. 30-40kt storm motions would normally
reduce the risk of heavy rainfall for any one location, but
training of storms and PW values approaching an inch could lead to
localized flash flooding. Burn scars in best position to see
flooding. However, biggest concern next several hours will be the
threat of very large hail and damaging outflow winds. Storms
tracking east-southeast off the Front Range are expected to
intensify over the I-25 corridor fed by a moist east-southeast sfc
flow. HiRes models show a broken line of the storms moving out
across the plains late this afternoon and/or early this evening.
Believe the stronger convection will pass to the north and south
of the Denver metro area. Although can't rule out a severe storm
or two even in the metro area. Passage of the mid-level shortwave
around mid-evening should mark the beginning of the end of this
storm activity, first along the Front Range. Should then see
clearing over night, although may again see pockets of fog forming
late tonight where heavy rain/hail fell on the plains.

On Tuesday, northwesterly flow aloft in the wake of today's
shortwave appears drier to start the day. However, the plains's
boundary layer air still pretty moist. Strong sfc high in wrn
Nebraska will continue to feed low-level moisture in ern Colorado
during the day. Strong solar heating coupled with the passage of a
another weak disturbance  on nwly flow aloft expected to generate
another round of t-storms over and along the Front Range fthls by
afternoon. At this time, the severe weather threat do not appear
as great. Temperatures next 24 hours are expected to warm 5-10
degs in response to less cloud cover and warming aloft.

.LONG TERM...(Tuesday night through Monday)
Issued at 300 PM MDT Mon Aug 6 2018

Wednesday and Wednesday night, a weak northwesterly flow aloft
will be over the region with the center of the upper ridge
building over NV. NAM12 forecast soundings still show high CAPE
values over the northeast plains of CO, but the GFS models show
decreasing CAPEs with the main focus over the Palmer Divide.
Marginal risk of severe on Wednesday too with best potential from
the Palmer Divide southward. There may be some weak mid level
forcing associated with an embedded disturbance but the best lift
appears to be in the morning. The trend for the rest of the week
is for a drier northeast flow aloft to push the best moisture to
the south and west. Should see slightly warmer temperatures for
Thursday into the weekend, with the thunderstorm coverage
decreasing or diminishing altogether. By the weekend, a broad
upper ridge will stretch from Baja into the Upper Midwest. The
models show some increase in subtropical moisture over western CO
by Sunday, which will translate to a chance of thunderstorms in
the mountains. Weakening flow aloft Thursday through Sunday with
the main threat at that point transitioning more to heavy rainfall
vs severe.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 300 PM MDT Mon Aug 6 2018

Still anticipating scattered t-storms in the Denver metro area
during the next 2-5 hours. Large hail and strong outflow winds
main threats with these storms. Could see MVFR CIGS with their
passage. One to 1.5 inch diameter hail and gusts to 60 mph also
possible with the isolated severe storm. Storm activity is
expected to shift east of the Denver metro area by 21z this
evening. VFR conditions rest of the night. On Tuesday, continued
VFR CIGS and VSBYS, with isolated MVFR CIGS with passing afternoon
t-storms. Could see storms move off the foothills as early as 2
PM tomorrow. As for winds, east-southeast 8-15 kts this evening,
south-southwest 4-10 kt overnight and Tuesday morning, then east-
southeast 6-14 kts in the afternoon.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Baker
LONG TERM...Cooper
AVIATION...Baker
Hazardous weather outlook, Aug 6, 11:16 AM MDT, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1116 AM MDT Mon Aug 6 2018

COZ030>051-071730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1116 AM MDT Mon Aug 6 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Thunderstorms are expected to develop over the Front Range
mountains beginning early this afternoon. These storms will then
track east-southeast over the nearby plains with some of them
possibly turning severe after 2 PM today. Hail up to two inches
in diameter and damaging winds to 70 mph will be possible. A
second area of concern today centered on the South Park, southern
foothill areas of Park, southern Jefferson and Douglas Counties
where a few storms may generate very heavy rainfall resulting in
localized flash flooding. The Weston Pass and Hayman Burns scars
will be most prone to flash flooding should this heavy rainfall
develop.

Farther out on the plains, expect isolated to scattered showers
and thunderstorms this afternoon capable of brief light to
moderate rainfall, cloud-to-ground lightning, gusty winds and
small hail. Most of this storm activity should move southeast of
the outlook area by midnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A few severe storms will be possible over the plains on Tuesday
mainly from Denver south to the Palmer Divide during the
afternoon and evening hours. Elsewhere expect a chance of showers
and thunderstorms. The chance of thunderstorms will continue on
Wednesday but be confined to the plains. Dry conditions will
return for Thursday and into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 2 pm this afternoon, and
mainly for spotters east of I-25 where damaging large hail and
strong winds will be possible.

Baker/Cooper

In the hours before

Local storm report, Aug 6, 3:33 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
333 PM MDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     HAIL             7 SW GROVER             40.80N 104.33W
08/06/2018  M2.00 INCH       WELD               CO   TRAINED SPOTTER

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:12 PM MDTSevere Thunderstorm WarningBOULogan, Weld48 min
Aug 5, 8:09 PM MDTSevere Thunderstorm WarningBOULogan51 min
Aug 5, 8:48 PM MDTSevere Thunderstorm WarningBOULogan, Phillips42 min
Aug 6, 2:43 PM MDTSevere Thunderstorm WarningBOUWeld47 min
Aug 6, 3:23 PM MDTSevere Thunderstorm WarningBOUWeld52 min
Aug 6, 3:26 PM MDTSevere Thunderstorm WarningBOUWeld49 min
Aug 6, 4:04 PM MDTSevere Thunderstorm WarningBOUWeld26 min
Aug 6, 4:27 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld48 min
Aug 6, 4:30 PM MDTSevere Thunderstorm WarningBOUWeld45 min
Aug 6, 5:12 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld48 min
Aug 6, 5:55 PM MDTSevere Thunderstorm WarningBOUWeld35 min
Aug 6, 5:56 PM MDTSevere Thunderstorm WarningBOUAdams, Morgan22 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.